Texas, 2021Drought in Texas, June 1 to 30, 2021
June 1 to 30, 2021 · NWS EPZ · 7 events in 7 counties and zones
Above normal rainfall, especially in the later half of the month helped to improve drought conditions across Far West Texas in June.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Above normal rainfall, especially in the later half of the month helped to improve drought conditions across Far West Texas in June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 31, 10:37 PM MST, 1 hour 23 minutes earlier.
Area forecast discussion, May 31, 10:37 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1137 PM MDT Mon May 31 2021
.AVIATION...06Z TAF CYCLE
We will see mainly VFR conditions for the next 24 hours. Active
weather will be present for tomorrow. Ceilings are forecast to be
FEW250-BKN250. The winds will be less than 8 kts, becoming
southeast 10-15kts after 18z. Developing after 18Z... Scattered
BKN080CB -TSRA, most frequent east of the Rio Grande Valley. Gusty
winds to 45kts and small hail possibly with some off these storms.
Additionally, 3 to 5 miles in blowing dust are possible.
&&
.PREV DISCUSSION...250 PM MDT Mon May 31 2021...
.SYNOPSIS...
Thunderstorms will slowly diminish into the overnight hours, with
another round of strong to severe storms expected Tuesday for
areas east of the Rio Grande. Strong gusty winds and hail will be
the main hazards with the strongest storms. Isolated to scattered
thunderstorms will remain through the end of the week with
lowering storm chances Saturday, but especially Sunday, as
temperatures warm into the mid to upper 90s.
&&
.DISCUSSION...
.SHORT TERM...
Afternoon storms are ongoing at the moment primarily forming over
Sierra and Otero counties where moisture and instability are
greatest, however the strongest storms should remain to the north
and east of our CWA. Areas south and west will likely stay dry and
sunny for the remainder of the evening. During the evening and
overnight hours, a backdoor cold front will push it's way westward
into the CWA bringing a healthy surge of moisture along with it.
Winds will gradually shift southwest to east as the front pushes
through.
Afternoon high temperatures for Tuesday will be lower than average
topping out in the upper 80's for the Lowlands due to increased
cloud cover. Winds will remain on the calmer side at around 5 to 10
mph. Storm chances will become more widespread Tuesday with the
exception of extreme southwest Hidalgo county. Not expecting these
storms to become severe due to the lack of shear but outflows could
trigger gusty winds.
&&
.LONG TERM...
Stagnant pattern overall across the Borderland. Slow moving upper
low will sit to the southwest across Baja Tuesday evening through
the end of the week. This will allow for daily influxes of
sfc moisture from the east and resultant thunderstorm chances each
afternoon. The main focus will be north of El Paso, but any
outflow boundaries from earlier activity could pop a few storms
across the metro. Tuesday evening will feature the strongest
storms given the shear in certain areas AOB 30+ kts, with the
potential for hail and strong winds. Wednesday there could be an
isolated stronger storm or two, but through the end of the week
should feature more run of the mill storms given lower shear
values, but the strongest cells will certainly contain a gusty
wind and small to marginal hail threat. All the while, mildly
breezy afternoon winds most locations with the highest values near
the divide.
By Saturday, and especially into Sunday, upper low shifts east,
taking the moisture with it. Scattered storms still possible,
especially on Saturday and along the higher terrain, but activity
will be waning on Sunday as temps rise into the mid to upper 90s.
Short wave approaches from the west early next week, but the
higher moisture remains to the east. So expecting mostly dry
conditions but we will watch this progression into the future as a
long wave trough carves out the west coast in cohorts with a
forecast -PNA pattern.
&&
.FIRE WEATHER...
Today started a bit of moistening aloft out west over the
Gila/Blacks as mid-level saw some minor increases in moisture over
the Gila. This was enough to spark a few showers and storms.
Meanwhile the low-level moisture that has been in place, in the
form of a ebbing dryline, across the far eastern portions of the
region continued to produce storms over the Sacs and Otero mesa.
Tonight will begin a trend toward moistening the lower levels
across Northern and eastern portions of our region. A backdoor
front will push in from the east overnight with gulf moisture fill
in behind. The driest will continue to be the Southwest Deserts
of SW New Mexico, but the Rio Grande Valley, Gila Region, Tularosa
Basin, Otero Mesa, and Far West Texas will all see an increase in
dewpoints resulting a more of the area seeing increased chances
for isolated to scattered showers and thunderstorms.
Wednesday the moistening trend continues as the moderate moisture
increases continue to spread south and west across more of the
region. For Wednesday through at least Saturday this moisture will
remain in place over the area. This will mean daily chances for
showers and thunderstorms for the entire region. Probablities and
storm coverage should be higher over area mountains and northern and
eastern lowlands, with the SW deserts seeing the fewest storms.
Temperatures will run at or slightly below seasonal averages,
depending on cloud cover and storm proximity. Wind speeds will
generally stay below breezy, except near storms where strong gusty
outflow will be possible. With the moisture in place expect better
overnight RH recoveries, and daily minimums to stay above critical
thresholds.
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 93 65 89 64 / 0 0 20 20
Sierra Blanca 85 58 81 57 / 0 10 40 30
Las Cruces 92 59 88 60 / 10 0 30 20
Alamogordo 91 56 85 57 / 20 20 40 30
Cloudcroft 66 43 61 44 / 30 20 50 30
Truth or Consequences 88 58 84 59 / 10 10 40 30
Silver City 82 54 79 57 / 0 0 30 20
Deming 91 56 88 57 / 0 0 20 20
Lordsburg 88 57 87 58 / 0 0 10 20
West El Paso Metro 93 65 89 66 / 0 0 20 20
Dell City 90 59 83 57 / 20 20 40 30
Fort Hancock 93 62 90 60 / 10 0 40 30
Loma Linda 85 58 81 58 / 0 0 20 30
Fabens 93 64 90 63 / 0 0 20 20
Santa Teresa 91 59 88 60 / 0 0 20 20
White Sands HQ 91 63 86 64 / 0 0 30 30
Jornada Range 90 58 85 59 / 0 0 30 30
Hatch 91 57 88 59 / 0 0 30 30
Columbus 91 60 88 61 / 0 0 10 20
Orogrande 91 60 86 60 / 10 10 30 30
Mayhill 74 46 70 47 / 40 30 50 30
Mescalero 76 45 72 46 / 30 20 50 30
Timberon 75 43 70 44 / 20 20 40 30
Winston 81 44 77 46 / 20 10 50 30
Hillsboro 88 54 83 55 / 0 0 40 20
Spaceport 88 56 84 57 / 0 10 30 30
Lake Roberts 84 48 80 50 / 0 0 40 20
Hurley 85 50 83 52 / 0 0 20 20
Cliff 91 46 89 48 / 0 0 20 10
Mule Creek 85 54 83 55 / 0 0 30 10
Faywood 85 56 82 57 / 0 0 20 20
Animas 89 55 88 56 / 0 0 0 20
Hachita 89 54 87 56 / 0 0 10 20
Antelope Wells 88 56 87 58 / 0 0 10 20
Cloverdale 83 56 83 58 / 0 0 0 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
04-Lundeen/33/04
Hazardous weather outlook, May 31, 5:28 AM MST, 18 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
628 AM MDT Mon May 31 2021
NMZ401>417-TXZ418>424-011230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
628 AM MDT Mon May 31 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Thunderstorms will develop over eastern portions of Otero and
Hudsepth Counties this afternoon. These storms will be isolated
in distribution and will move off to the northeast as they
develop. Periods of moderate to heavy rainfall, dime sized hail,
and wind gusts over 50 mph will be possible from these storms. The
remainder of region of Southwest and South Central New Mexico and
the El Paso metro area will remain dry.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Increasing moisture will also for greater coverage of
thunderstorms as the week progresses. A few isolated storms may
develop over the Gila Region and the Sacramento mountains late
Tuesday afternoon. A similar pattern will occur Wednesday. However
increasing moisture availability will result in more frequent
thunderstorms for the latter part of week and the weekend with
most areas having a chance of rain and storms at least one of this
week. Storms may not be as intense with mainly periods of light to
moderate rainfall, small hail, and wind gusts to 45 mph. Dry
conditions will begin to occur on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Western El Paso County
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Western El Paso County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The entire zone went from Extreme(D3) drought to Severe(D2) drought during the month of June.
Drought, Eastern/Central El Paso County
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The entire zone started June in Extreme(D3) drought and improved to Severe(D2) drought by the end of the month. The El Paso Airport reported 2.37 inches of precipitation which was 1.64 inches above normal.
Drought, Northern Hudspeth Highlands/Hueco Mountains
- When
- June 1, 12:00 AM MST to June 29, 12:00 PM MST
- Where
- Northern Hudspeth Highlands/Hueco Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.612, -105.810 (the zone’s center; the record gives no point)
The zone started with Severe(D2) drought over the north and Moderate(D1) drought south. By the end of the month, the north was in Moderate(D1) drought and the south in Abnormally Dry(D0) drought.
Drought, Salt Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Salt Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The far east portion of the zone started the month in Exceptional(D4) drought and improved to Severe(D2) drought over the southwest. By the end of the month, the far east was in Severe(D2) drought and Moderate(D1) drought elsewhere.
Drought, Southern Hudspeth Highlands
- When
- June 1, 12:00 AM MST to June 29, 12:00 PM MST
- Where
- Southern Hudspeth Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The far eastern portion of the zone started out in Exceptional(D4) drought and improved to Severe(D2) drought over the west. By the end of June, the zone was either in no drought to Moderate(D1) drought.
Drought, Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties
- When
- June 1, 12:00 AM MST to June 29, 12:00 PM MST
- Where
- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.612, -105.810 (the zone’s center; the record gives no point)
The zone started in Severe(D2) drought but by the end of the month was in Abnormally Dry(D0) drought. The Fort Hancock Cooperative Observer reported 0.70 inches of precipitation which was 0.02 inches above normal.
Drought, Rio Grande Valley of Eastern Hudspeth County
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern Hudspeth County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The month started with Exceptional(D4) drought over the southeast half of the zone and Extreme(D3) drought over the northwest. By the end of the month the southeast was in Severe(D2) drought and the northwest in Moderate(D1) drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in South Dakota, June 1 to 30, 2021$17 million · 13 events
- Rip Current in Puerto Rico, June 1, 20211 death · 1 event
- Heat in Arizona, June 1, 20211 death · 1 event
- Drought in Iowa, June 1 to 30, 2021$3.1 million · 9 events
- Drought in New Mexico, June 1 to 30, 202141 events
- Drought in North Dakota, June 1 to 30, 202136 events
- Drought in South Dakota, June 1 to 30, 202123 events
- Drought in Colorado, June 1 to 30, 202121 events
- Drought in California, June 1 to 30, 202121 events
- Drought in New Mexico, June 1 to 30, 202117 events
- Drought in Montana, June 1 to 30, 202115 events
- Drought in Arizona, June 1 to 30, 202114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968919, 968921, 968923, 968925, 968926, 968932, 968935.